Virginia, 2002

Flash Flood and Hail in Virginia, May 27, 2002

May 27, 2002 · NWS RNK · 2 events in 1 county or zone

Heavy thunderstorm rains during the afternoon of the 27th caused Duffy Branch to flash flood onto Route 890, two miles south of Truevine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 27th produced flash flooding and hail up to dime size.Heavy thunderstorm rains during the afternoon of the 27th caused Duffy Branch to flash flood onto Route 890, two miles south of Truevine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 1:45 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 27, 1:45 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT MON MAY 27 2002

AXIS OF MOISTR ALONG THE SPINE OF THE APPS YIELDING QUITE A BIT OF
SLOW MOVING STORMS THIS AFTN...ESP IN THE SW WHERE THERE WAS HEAVY
RAIN YDAY.  WILL CARRY MTN POPS WELL INTO THE EVENING HOURS THEN
THROW IN SOME DENSE FOG FROM THE BLU RDG WEST TOWARD MORN.

THIS PTTN SHUD REPEAT ITSELF TMRW ALTHOUGH AXIS MAY SHIFT NW AS AREA
OF SUBSIDENCE IS PUSHED INLAND BY APPROACHING TROPICAL SYSTEM.  WL
CARRY A SML CHC IN THE MTNS AGAIN TMRW...DRY OUT EAST.

WL NOT CHG OUR TIMING ON SHOWERS WITH TROPICAL SYSTEM COMING IN WED
NGT.  AVN INDICATING SYSTEM MAY NOT MAKE IT PAST THE BLU RDG THU NGT
BEFORE BEING PUSHED EAST BY THE NEXT FRONTAL PASSAGE FRIDAY.  THEN
STRONG HIGH MOVING IN FOR THE WEEKEND.

FCSTID =
ROA   60  79  60  80 /  40  30  30  20
LYH   59  79  60  79 /  20  20  20  20
DAN   62  81  61  82 /  20  20  20  30
BLF   56  74  56  73 /  40  30  30  20
LWB   53  73  57  72 /  40  30  30  20
BCB   56  76  57  75 /  40  30  30  20
TNB   55  74  55  74 /  40  30  30  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 27, 1:30 PM EST, 1 hour 16 minutes before
VAZ015-016-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON MAY 27 2002

...VERY HEAVY RAIN IN EXTREME SOUTHWEST VIRGINIA...

SHOWERS AND THUNDERSTORMS HAVE DUMPED MORE HEAVY RAIN OVER EXTREME
NORTHEAST GRAYSON COUNTY. RAIN GAGES IN THE AREA HAVE ESTIMATED ONE
TO THREE INCHES OF RAIN NEAR JONES KNOB. THE GROUND IN THIS AREA IS
ALREADY SATURATED FROM HEAVY RAIN YESTERDAY...SO THE ADDITIONAL
RAINFALL TODAY WILL QUICKLY RUN INTO BOURNES BRANCH OF BRUSH CREEK
AND INTO BRUSH CREEK ALONG COUNTY ROUTE 602.

IF YOU ARE IN THE EASTERN SECTIONS OF THE MOUNT RODGERS RECREATION
AREA...PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT AND TO
RAPID INCREASES IN STREAM LEVELS AND FLOW. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY.

AMS
Special weather statement, May 27, 1:45 PM EST, 1 hour 1 minute before
NCZ003-004-019-VAZ014-017-022-032-033-043-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT MON MAY 27 2002

...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION FOR
THE REMAINDER OF THE AFTERNOON. THE STORMS WILL MOVE SLOWLY AND
PRODUCE VERY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL.

RAINFALL RATES OF ONE HALF INCH PER HOUR ARE LIKELY. TOTAL RAINFALL
AMOUNTS FROM SOME OF THE STRONGER STORMS MAY BE AS HIGH AS THREE
INCHES.

BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE AREAS...
UNDERPASSES...AND URBAN INTERSECTIONS.

AMS

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Franklin

When
May 27, 2:46 PM EST
Where
Franklin County, Rocky Mt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -79.883

Flash Flood, Franklin

When
May 27, 5:15 PM EST to 6:00 PM EST
Where
Franklin County, 2 mi S of Truevine
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299738, 5299737.